Select Page

Romantic FlowersSexless relationships can be a terrible side effect of depression, but not from what you may think. It’s not the depression, but the anti-depressants that may be the problem.  Read here for more!

What happens in a relationship when one partner becomes depressed? The depression of one partner in a relationship can be very difficult to handle. If a person who normally has been very vibrant and energetic now cannot enjoy much of anything and is very sad, this is obviously very difficult for the person and for the partner.

The natural answer for most people would be to see a doctor and be prescribed an anti-depressant. I, Dr. Bruce Semon, M.D., Ph.D., am a board-certified psychiatrist, and have more than two decades of experience seeing people who are depressed and who have been prescribed anti-depressants. What I find, in my clinical experience, is that the anti-depressant may help with mood, may help the energy level some, but now some new problems occur. The anti-depressants have major sexual side effects such as loss of sexual drive and difficulty with orgasm. One woman described this to me as “being dead from the waist down.” Difficulty with sexual relations is not what people want when they are treated for depression, but this sexual difficulty is all too often the result.

The problem may be worse because the patient is reluctant to disclose the sexual problems and the doctor may not ask about them.   When I talk to patients, I ask specifically about these issues because they are so common. The patients report to me that this has been a problem for a long time, but the other doctor never told them that sexual problems were side effects of the drug, and the doctors never asked. In my opinion, doctor should take the lead. This should not be so difficult for the patient.

These are difficult problems. I remember one case in particular. A young man came to see me. He came to continue his anti-depressants. He was taking an average dose of sertraline (Zoloft). On the Zoloft, he could no longer ejaculate and have an orgasm. I could not believe that he could make such a choice, to continue his medication and have a sexless marriage, but his depression had been bad enough that he saw no alternative.

So, if this describes your relationship, what can you do?

You should know that treatment for depression should not eliminate sex. You can treat depression and still have an intimate relationship.

The first thing you should do is to talk to your doctor about these side effects.

The next thing to consider is asking about reducing the dose of your medication. Why is the dose important? In my clinical experience, many medications work well at much lower doses than prescribed, and have fewer side effects at the lower doses. Why is this? When I was a medical intern I learned about how the drug companies figure out the doses of a different class of medications, for high blood pressure drugs. At that time, I learned that the doses of most drugs used to reduce blood pressure were too high. Why? Because the FDA only required that the drug company show that their drug reduces blood pressure. The FDA did not require the company to show the optimal dose. Clinical trials are expensive, so the drug companies increased the doses of their blood pressure medications quickly to see an effect for submission to the FDA. The drug companies then did not go back and see what is the optimal dose for both reduction of blood pressure and minimal side effects. I learned that a doctor should prescribe one half of the lowest dose of the blood pressure pill to start, because this dose usually would work and not cause as many side effects as higher doses of the same medication.

The same dosing problem exists for anti-depressants. I have found that many of my patients come to me with large doses of anti-depressants, much higher than they actually need. They then suffer major sexual dysfunction and side effects.  Part of this started with Prozac (fluoxetine). The company that made Prozac (Eli Lilly) wanted a dose which any doctor could prescribe. Earlier medications before Prozac had to be increased carefully and gradually. Prozac could be given by primary doctors at 20 mg. So for a long time, this was the only size dose of Prozac available.

But 20 mg of Prozac is too high for many people. Later, under competitive pressure from other companies making similar drugs, Eli Lilly came out with a 10 mg pill.

I have found that the 10 mg pill usually works and has minimal side effects. The 20 mg pill, usually causes side effects, such as sexual side effects.

Another reason for higher doses than needed is that the doctor may desire to see an effect on depression quickly, so the doctor may also increase the dose quickly, say from 20 mg to 40 mg, without waiting enough time to see if the 20 mg pill will work. I remember a case of a woman who had major sexual side effects on 40 mg of Prozac per day. I suggested she could take 10 mg per day. She followed my advice. The medication still worked and she had far fewer sexual side effects.

Based on my experience, I try to keep the doses of anti-depressants low so that there are fewer sexual side effects.  

Another option for you, if cutting the dose does not help, is to talk to your doctor about taking a different medication. You might try Wellbutrin (bupropion), either alone or in combination with Prozac or other medications. Wellbrutin chemically resembles the stimulant drugs and usually does not have sexual side effects.

If the medications simply have too many side effects for you, even at lower doses, you have other options.

I have been successful in treating depression without anti-depressants by using my special Feast Without Yeast diet and the anti-yeast medication nystatin. I describe this treatment thoroughly on this website (click here) and in my book, An Extraordinary Power to Heal . I have treated many people who do not respond well to anti-depressants and responded well to this treatment. Briefly, this treatment changes what you eat to reduce the amount of the yeast Candida albicans in your gut. Why do this? Because Candida albicans in the gut makes chemicals (toxic alcohols) which are absorbed and slow down the brain and also affect nerve cells. The non-absorbed medication nystatin kills yeast in the gut but only works with a special diet. Click here for more information.

Another option that does not even require changing diet or taking anti-depressants is to try a completely different approach, using homeopathy. I also have treated a number of patients with this system. It works for depression and other problems. If you want more information on homeopathy, click here.

Please do not give up if you have sexual issues from depression and anti-depressants. You do not need to settle for a sexless life. There are other options. Contact me for an appointment or a Telemedicine consult.